Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Efavirenz, dizziness, and erections
May 23, 2000

After 12 months of starting HAART (3TC, abacavir, efavirenz) my values are excellente: VL < 15 (down from 50,000) and CD4 = 450 (up from 180). The only side effect that really bugs me is from Sustiva, as it still makes me unpleasantly high and unable to relate to others and the outside world. Taking it at night makes it manageable, but I'm still getting wild dreams -- and sometimes I wonder how it's effetcing my mood during my waking hours: I've been having a really hard time finding a job in spite of my professional experience and academic credentials (I have a PhD). Still, I'm holding on to this med that seems to works well. Lately I've also had repeated episodes of GERD (with strong medicinal taste in my mouth) immediately after taking Sustiva. But I suppose they were not really related since they only lasted a couple of weeks. Another bizarre effect never mentioned in the literature is the hard erections I get on an absolutely regualar basis at around 45 minutes after dosing on Sustiva, even when I'm not aroused or if am already about to fall asleep. It lasts for circa 30 minutes. I'm 38 and since starting on the HIV journey 18 months ago I've been somewhat emotionally distressed (with some anxiety and depression, which unfortunately have been a constant, however not extreme theme in my life) and have had trouble getting erections when I want them. This has been alleviated (after assessing lower-than-average hormonal values) with bi-weekly injections of testosterone (and sporadically with the use of Viagra). Still, woozy-making Sustiva gives me a hard-on every night. While this is not troubling, I was wondering whether you have any knowledge of this unusual side-effect and of how it may be related to the other far more unplesant ones.

Response from Dr. Pavia

I have not heard of other people with Sustiva-induced erections. It may be more common, and people just do not complain about it, either because of embarrassment, or they may consider it a benefit. ("Bag the Viagra prescription, doc, the Sustiva is doing the job"). It is likely that it is in some way mediated by effects on the brain, but that is the only way I can relate the two.

If the central nervous system side effects of Sustiva do not improve in 1 to 2 months, they may not improve. You are already taking it at night, which usually helps. If depression is the main problem, you may want to talk with your doctor about a trial of an antidepressant.

If you have had a good response with a viral load under 50, it is likely you could swap the Sustiva for Viramune (nevirapine) with equally good viral control. Viramune has a higher rate of rash, but usually no CNS side effects at all.

Good luck

Andrew T. Pavia, M.D.



Previous
Buffalo Hump
Next
Hepatitis D

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement